When people are given certain antibiotics such as clindamycin they sometimes develop a devastating diarrhea that can become life threatening. Here are just a few of the scores of stories we have received about this problem:
“I am a 45 year old women. I went to the dentist to get a tooth extracted and they prescribed Clindamycin. Within about two weeks the diarrhea started. I did not think anything of it, but the days turned into weeks of daily diarrhea. I finally went to the doctor. A stool culture revealed I had a bacterial infection in my colon. The doctor prescribed the antibiotic Flagyl.
“After seven days I was feeling great but two weeks after stopping it the diarrhea started up again. I woke up one morning and discovered that I was bleeding from my digestive tract. That really freaked me out. I went back to the doctor, had blood work done and a variety of tests. He asked if I had any dental work done and whether they prescribed Clindamyacin. I said yes and he immediately told me I had a C. diff infection.
“He prescribed me Flagyl again for two weeks, so here we go again. On day eight I developed terrible hives everywhere on my body. It looked like I had been whipped with a cat of nine tails. The doctor took me off Flagyl, prescribed prednisone and now I am wondering what they are going to do about my diarrhea and C. diff infection.”
“I wish I had found this site when I was going through HELL, and it was hell! I had a tooth infection and went to my dentist. He prescribed me clindamycin, but he didn’t warn me of the symptoms and I was in too much pain to read the leaflet. I couldn’t wait to get hold of the pills and start taking them.
“Biggest mistake of my life. I was supposed to take 6 a day the first day. As it was late I only took 4 but the following day I took the full amount. The next morning I woke with severe watery diarrhea. I lost count of the number of times I ran, and I mean ran to the toilet.
“After a few days I went to my local chemist (pharmacist for those in the U.S.); she was lovely and explained to me that these tablets can cause severe diarrhea. She gave me the support and help I needed.
“After a couple of weeks I went to see my doctor who said in a blunt voice that the tablets would not cause this. By the 4th week I had given up on life and was incredibly depressed. The diarrhea lasted 8 weeks. I was dehydrated and depressed and thought it would never stop, but gradually it did. These tablets should be banned as a health hazard.”
Should you wish to read more such stories, you can visit these links:
So, what can people do when faced with this incredibly hard-to-treat condition?
Here is a Q&A that reveals an effective but extreme treatment:
Q. Many years ago, I developed a terrible Clostridium difficile (C diff) infection in my gut from antibiotic treatment for Chlamydia. Vancomycin did not cure the C diff, which was painful.
My elderly gastroenterologist remembered that it used to be common to give people “flora restoration” for this condition, washing out the harmful bacteria by enema and replacing it by flora taken from a healthy individual. A nurse friend of mine organized such a transfer. My pain disappeared completely.
At that time, I corresponded with Dr. Borody, a gastroenterologist in Sydney, Australia, and he now provides the transfer treatment there. I understand that the Swedes never dropped this form of treatment.
A. C diff infections are becoming harder and harder to treat. When antibiotics wipe out good bacteria in the digestive tract, C diff often takes over. It can cause serious or even life-threatening diarrhea.
An article in the journal Clinical Gastroenterology and Hepatology (online Aug. 24, 2011) described fecal microbiota transplant as “safe, inexpensive, and effective.” By re-introducing normal intestinal bacteria, the balance can be re-established.
This “poop transplant” can be done by way of a colonoscopy or an enema using bacteria from a healthy donor. The authors report that such transfers are successful in treating C diff more than 90 percent of the time. They suggest considering this treatment for C diff infections that have not responded to other treatments.
Brand new research just reported in the journal PLOS Pathogens suggests that a combination of bacteria in a fecal transplant might be the optimal way to restore the proper bacterial balance within the gut.
Think of your intestinal tract like a garden. There are good plants that can flourish when the environment is optimal. But if the weeds take over, the good stuff can get overwhelmed. That seems to be what happens when certain antibiotics kill off the good guys and the bad guys (the weeds) get a firm foothold. Reestablishing a healthy environment may require extreme measures.
The British researchers experimented on mice that were infected with C. diff bacteria (the weeds in the digestive tract). They grew bacteria from healthy mice feces. The scientists discovered a “super six cocktail” of good bacteria that reestablished a healthy ecosystem within the mouse digestive tract.
One of the visitors to The People’s Pharmacy website summed up one of the problems with fecal transplants:
“I know there is a yuck factor, but I would like to have more information on how this fecal transplant material is prepared. How is it prepared to prevent bad bacterial from being introduced?”
According to BBC News, professor of microbiology, Dr. Neil Fairweather at imperial College London admitted that fecal transplants have problems not the least of which might be transfer of harmful bacteria. He offered the following:
“There is the obvious benefit of not having to prepare an emulsion of human poo prior to transplantation – growing bugs in culture is far preferable and less smelly!
“One can imagine patients being offered a pill containing a number of defined bacterial species that will help restore the normal mix of ‘healthy bacteria’ in the gut.
“Other conditions that have been associated with imbalance of the gut microbiota include inflammatory bowel disease and it is possible that bacteriotherapy could have promise in such conditions.”
The Brits appear to be closing in on the optimal combination of healthy bacteria that could be swallowed just like probiotics to reestablish an optimal balance within the digestive tract. Until that day arrives, though, patients in dire straits may want to talk to a gastroenterologist who knows about the proper way to do a fecal transplant.